zbMATH — the first resource for mathematics

Unconstrained optimization reformulations of variational inequality problems. (English) Zbl 0879.90180
Summary: Recently, J. M. Peng [‘Equivalence of variational inequality problems to unconstrained optimization’, Tech. Report, State Key Lab. of Sci. and Eng. Computing, Academia Sinica, Beijing (1995)] considered a merit function for the variational inequality problem (VIP), which constitutes an unconstrained differentiable optimization reformulation of VIP. We generalize the merit function proposed by Peng and study various properties of the generalized function. We call this function the \(D\)-gap function. We give conditions under which any stationary point of the \(D\)-gap function is a solution of VIP and conditions under which it provides a global error bound for VIP. We also present a descent method for solving VIP based on the \(D\)-gap function.

90C33 Complementarity and equilibrium problems and variational inequalities (finite dimensions) (aspects of mathematical programming)
49J40 Variational inequalities
PDF BibTeX Cite
Full Text: DOI
[1] HARKER, P. T., and PANG, J. S., Finite-Dimensional Variational Inequality and Nonlinear Complementarity Problem: A Survey of Theory, Algorithms and Applications, Mathematical Programming, Vol. 48, pp. 161–220, 1990. · Zbl 0734.90098
[2] PANG, J. S., Complementarity Problems, Handbook of Global Optimization, Edited by R. Horst and P. Pardalos, Kluwer Academic Publishers, Norwell, Massachusetts, pp. 271–338, 1994.
[3] FUKUSHIMA, M., Merit Functions for Variational Inequality and Complementarity Problems, Nonlinear Optimization and Applications, Edited by G. Di Pillo and F. Giannessi, Plenum Publishing Corporation, New York, New York, pp. 155–170, 1996. · Zbl 0996.90082
[4] AUSLENDER, A., Optimisation: Méthodes Numériques, Masson, Paris, France, 1976.
[5] AUCHMUTY, G., Variational Principles for Variational Inequalities, Numerical Functional Analysis and Optimization, Vol. 10, pp. 863–874, 1989. · Zbl 0678.49010
[6] FUKUSHIMA, M., Equivalent Differentiable Optimization Problems and Descent Methods for Asymmetric Variational Inequality Problems, Mathematical Programming, Vol. 53, pp. 99–110, 1992. · Zbl 0756.90081
[7] WU, J. H., FLORIAN, M., and MARCOTTE, P., A General Descent Framework for the Monotone Variational Inequality Problem, Mathematical Programming, Vol. 61, pp. 281–300, 1993. · Zbl 0813.90111
[8] YAMASHITA, N., and FUKUSHIMA, M., Equivalent Unconstrained Minimization and Global Error Bounds for Variational Inequality Problems, SIAM Journal on Control and Optimization (to appear). · Zbl 0873.49006
[9] PENG, J. M., Equivalence of Variational Inequality Problems to Unconstrained Optimization, Technical Report, State Key Laboratory of Scientific and Engineering Computing, Academia Sinica, Beijing, China, 1995.
[10] PENG, J. M., and YUAN, Y. X., Unconstrained Methods for Generalized Complementarity Problems, Technical Report, State Key Laboratory of Scientific and Engineering Computing, Academia Sinica, Beijing, China, 1995. · Zbl 1006.65069
[11] MANGASARIAN, O. L., and SOLODOV, M. V., Nonlinear Complementarity as Unconstrained and Constrained Minimization, Mathematical Programming, Vol. 62, pp. 277–297, 1993. · Zbl 0813.90117
[12] YAMASHITA, N., and FUKUSHIMA, M., On Stationary Points of the Implicit Lagrangian for Nonlinear Complementarity Problems, Journal of Optimization Theory and Applications, Vol. 84, pp. 653–663, 1995. · Zbl 0824.90131
[13] LARSSON, T., and PATRIKSSON, M., A Class of Gap Functions for Variational Inequalities, Mathematical Programming, Vol. 64, pp. 53–79, 1994. · Zbl 0819.65101
[14] TAJI, K., FUKUSHIMA, M., and IBARAKI, T., A Globally Convergent Newton Method for Solving Strongly Monotone Variational Inequalities, Mathematical Programming, Vol. 58, pp. 369–383, 1993. · Zbl 0792.49007
[15] DAFERMOS, S., Traffic Equilibrium and Variational Inequalities, Transportation Science, Vol. 13, pp. 42–54, 1980.
[16] PANG, J. S., A Posteriori Error Bounds for the Linearly-Constrained Variational Inequality Problem, Mathematics of Operations Research, Vol. 12, pp. 474–484, 1987.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.